Background: Brugada syndrome, a recognized cause of sudden cardiac death, is due to a defect of cardiac sodium channels. Many pharmotherapeutic agents induce an electrocardiographic (ECG) pattern that can be confused with Brugada syndrome in patients who may not have the disease.
Case presentation: A 22-year-old Hispanic female presented for emergency evaluation with ataxia and alterations in consciousness. Her medical history was significant for temporal lobe epilepsy, treated with lamotrigine, a phenyltriazine agent known to block neuronal voltage-gated sodium channels. There was no family history of sudden cardiac death. Initial laboratory data, neuroimaging, and echocardiography were unremarkable. Her ECG on presentation was concerning for Brugada pattern. Because of the nonspecific ECG finding, the patient underwent procainamide challenge, which was initially felt to be positive. Serum lamotrigine level was subsequently reported in the toxic range at 20.4 μg/mL (therapeutic range, 1-4 μg/mL). Repeated procainamide challenge was performed with lamotrigine levels below the therapeutic range (0.2 μg/mL) and failed to show diagnostic ECG changes.
Conclusions: Lamotrigine, at toxic levels, may lose specificity and exert an effect on cardiac sodium channels, a phenomenon that has not been previously described. Given previous reports of associations between the drug-induced Brugada ECG pattern and ventricular dysrhythmias, clinicians should be aware of this potential effect.